Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS New Orleans, LA

May 3, 20174 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2017, 6:37 PM CDT for 4 parishes in Louisiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 6:37 PM CDT (23:37 UTC)
Expired
May 3, 2017, 7:30 PM CDT
In force
53 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
2.2
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS54 KLIX 032337
SVRLIX
LAC047-077-121-125-040030-
/O.NEW.KLIX.SV.W.0086.170503T2337Z-170504T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
637 PM CDT WED MAY 3 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern West Feliciana Parish in southeastern Louisiana...
  Central West Baton Rouge Parish in southeastern Louisiana...
  Pointe Coupee Parish in southeastern Louisiana...
  Northwestern Iberville Parish in southeastern Louisiana...

* Until 730 PM CDT

* At 636 PM CDT, severe thunderstorms were located along a line
  extending from near Bayou Current to near Arnaudville to Scott,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  New Roads, St. Francisville, Livonia, Maringouin, Fordoche,
  Rosedale, Grosse Tete, Morganza, Ramah, Erwinville and Lottie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3077 9129 3072 9129 3070 9132 3064 9129
      3060 9132 3057 9130 3040 9130 3021 9149
      3023 9148 3026 9159 3035 9163 3036 9165
      3039 9162 3044 9164 3050 9170 3050 9175
      3051 9173 3057 9176 3067 9173 3078 9176
TIME...MOT...LOC 2336Z 276DEG 34KT 3074 9180 3049 9190 3027 9209 

HAIL...<.75IN
WIND...60MPH
 
$$

CAB
1 follow-up statement
180 
WWUS54 KLIX 032346
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
646 PM CDT WED MAY 3 2017

LAC047-077-121-125-040030-
/O.CON.KLIX.SV.W.0086.000000T0000Z-170504T0030Z/
West Feliciana LA-West Baton Rouge LA-Pointe Coupee LA-Iberville LA-
646 PM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN WEST FELICIANA...CENTRAL WEST BATON ROUGE...POINTE
COUPEE AND NORTHWESTERN IBERVILLE PARISHES...

At 644 PM CDT, severe thunderstorms were located along a line
extending from near Morganza to near Fordoche to Krotz Springs to
Cecilia, moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
New Roads, St. Francisville, Livonia, Maringouin, Fordoche, Rosedale,
Grosse Tete, Morganza, Ramah, Erwinville and Lottie.

Strongest winds could be near Krotz Springs and approaching Lottie 
and Livonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3077 9129 3072 9129 3070 9132 3064 9129
      3060 9132 3057 9130 3040 9130 3021 9149
      3023 9148 3026 9159 3035 9163 3036 9165
      3039 9162 3044 9164 3050 9170 3050 9175
      3051 9173 3057 9176 3067 9173 3078 9176
TIME...MOT...LOC 2344Z 262DEG 51KT 3075 9166 3064 9167 3052 9173 3033
9187

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:54 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 3, 3:54 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
354 PM CDT Wed May 3 2017

.SYNOPSIS...

Low pressure currently centered near Texarkana with one warm front
along the southern border of Tennessee and a second warm front
just south of the Louisiana coast, where it has been anchored all
day. Convection has been riding just north of this front this
afternoon across areas south of Interstate 10. While many areas
warmed to near forecast highs this morning, as rain moved in,
temperatures have fallen significantly into the 60s for much of
the area. Likely to see a brief spurt of gusty winds over the next
hour or two as pressures near Lake Pontchartrain have jumped about
4 mb in the last hour. Will drop Tornado Watch 190 with issuance
of forecast package as convection has moved out of those areas.

&&

.SHORT TERM...

Mesoscale models have struggled with convection today, as warm
front still has not moved inland. This is bringing heavy rain axis
closer to the coast, and heavy rain emphasis more likely to be
south of Lake Pontchartrain tonight. Reluctant to drop Flash Flood
Watch over northern portions of the area, as convection with
squall line could still drop a quick couple of inches of rain. As
we have not gotten into the warm sector for significant
destabilization, threat of severe weather is somewhat less, but
not zero.

Will need to monitor areas downwind of Lake Pontchartrain behind
the front for the potential of a Wind Advisory. For now, it
appears winds will be short of advisory criteria...which is 25
mph sustained.

Current scenario would have heaviest precipitation east of the
CWA prior to 12z, but still could see lingering showers/rain
through the morning hours. Should see some clearing by late
afternoon as system shifts east across Mississippi and Alabama.

Friday and Saturday will be dry and cool. Lows both mornings
likely to be 10-15 degrees below normal. With dry air in place,
highs 75 to 80 both days. 35

&&

.LONG TERM...

Upper ridging will move into the area and take up residence Sunday
through the middle of next week. Dry weather with temperatures
warming into the mid, and possibly upper 80s. Lows gradually
moderating from the 50s to the 60s. No large variations in medium
range guidance.

&&

.AVIATION...

A generally messy forecast for the next 24 hours with widespread
showers and thunderstorms. While there is lower than normal
confidence, have tried to capture short term trends and the timing
of the worst conditions as the squall line moves through this
evening and tonight. Conditions should gradually improve from west
to east Thursday morning, but winds will remain elevated and gusty
depending on location due to a tight pressure gradient as high
pressure builds into the area. 95/DM

&&

.MARINE...

Headlines remain in place with exercise caution headlines now and
Small Craft Advisories going into effect at 06z. Could see a few
gusts to gale force, but confidence not high enough for a warning.
Advisories currently through 00z Friday, but likely to need
extended beyond that. Probably will be carrying headlines through
at least Friday night for most of the coastal waters before
conditions begin to subside. 35

&&

.DECISION SUPPORT...

DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Flash Flood Watch and Severe threat through tonight.

Decision Support Service (DSS) Code Legend:
GREEN  = No weather impacts that require action
BLUE   = Long fused Watch/Warning/Advisory in effect or high
         visibility event
YELLOW = Heightened impacts with short fused
         Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
         Nearby tropical events, HAZMAT or other large episodes
RED    = Full engagement for moderate risk of severe weather; Direct
         tropical threats; events of national significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  65  46  73 / 100  10   0   0
BTR  56  69  50  74 / 100  10   0   0
ASD  61  69  49  76 / 100  40  10   0
MSY  63  70  53  75 / 100  30   0   0
GPT  65  72  51  75 / 100  60  10   0
PQL  64  73  47  76 / 100  60  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday morning for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch through Thursday morning for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, May 3, 6:03 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
603 PM CDT Wed May 3 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
603 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms for all of southern
Mississippi and southeast Louisiana tonight. The main hazards
with severe weather will be tornadoes, damaging winds and large
hail.

A Flash Flood Watch is in effect for all of southern Mississippi
and southeast Louisiana through 7 am Thursday. Total rainfall
amounts are expected to be 3 to 5 inches with locally higher
amounts possible.

Small craft advisories are posted starting at midnight tonight
through at least Thursday afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories may be extended into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later tonight.

In the hours before

Special weather statement, May 3, 3:28 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
328 PM CDT WED MAY 3 2017

LAZ069-032115-
Lower Plaquemines LA-
328 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLAQUEMINES PARISH UNTIL
415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Empire, or 8 miles southeast of Port Sulphur, moving southeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Boothville-venice, Boothville, Empire, Buras, Buras-triumph, Venice
and Boothville Asos.

LAT...LON 2924 8949 2925 8946 2925 8947 2924 8957
      2933 8964 2933 8973 2949 8960 2946 8952
      2940 8952 2942 8958 2940 8958 2939 8956
      2938 8933 2934 8939 2935 8936 2933 8937
      2935 8935 2933 8935 2935 8920 2915 8940
TIME...MOT...LOC 2028Z 292DEG 29KT 2940 8962
Local storm report, May 3, 4:02 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     RACELAND                29.72N 90.60W
05/03/2017                   LAFOURCHE          LA   EMERGENCY MNGR

            MULTIPLE TREES DOWNED BY THUNDERSTORM WINDS.

&&

MEFFERSO
Local storm report, May 3, 5:13 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     MARINE TSTM WIND 31 E VENICE             29.30N 88.84W
05/03/2017  M47 MPH          GMZ555             LA   AWOS

            AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
            REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.

&&

BWAGNER
Local storm report, May 3, 5:16 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     MARINE TSTM WIND 24 S VENICE             28.93N 89.41W
05/03/2017  M55.00 MPH       PLAQUEMINES        LA   C-MAN STATION

0451 PM     MARINE TSTM WIND 31 E VENICE             29.28N 88.84W
05/03/2017  M47.00 MPH       GMZ555             LA   ASOS

            41 KNOTS SUSTAINED MEASURED AT KMIS

&&

CBANNAN
Local storm report, May 3, 5:18 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND 31 E VENICE             29.30N 88.84W
05/03/2017  M47.00 MPH       GMZ555             LA   AWOS

            AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
            REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.

&&

BWAGNER
Local storm report, May 3, 5:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
559 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     MARINE TSTM WIND 55 E VENICE             29.27N 88.44W
05/03/2017  M48.00 MPH       GMZ577             XX   AWOS

            KVKY MEASURED A 42 KNOT GUST.

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:43 AM CDTSmall Craft AdvisoryLIX71 hr
May 3, 8:19 AM CDTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint James26 min
May 3, 8:31 AM CDTSpecial Marine WarningLIX44 min
May 3, 8:33 AM CDTSpecial Marine WarningLIX27 min
May 3, 8:47 AM CDTSpecial Weather StatementLIXSaint James28 min
May 3, 8:51 AM CDTSpecial Marine WarningLIX39 min
May 3, 9:03 AM CDTSpecial Marine WarningLIX27 min
May 3, 9:19 AM CDTSpecial Weather StatementLIXJefferson41 min
May 3, 9:27 AM CDTSpecial Marine WarningLIX33 min
May 3, 9:36 AM CDTSevere Thunderstorm WarningLIXTerrebonne25 min
May 3, 9:40 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Plaquemines35 min
May 3, 9:58 AM CDTSpecial Weather StatementLIXAssumption47 min
May 3, 10:00 AM CDTSpecial Marine WarningLIX30 min
May 3, 10:14 AM CDTSpecial Weather StatementLIXLafourche46 min
May 3, 10:31 AM CDTSpecial Marine WarningLIX29 min
May 3, 11:15 AM CDTSpecial Marine WarningLIX30 min
May 3, 11:35 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche24 min
May 3, 12:03 PM CDTSpecial Marine WarningLIX27 min
May 3, 12:28 PM CDTSevere Thunderstorm WarningLIXAssumption, Lafourche, Terrebonne47 min
May 3, 12:32 PM CDTSpecial Weather StatementLIXSaint John the Baptist28 min
May 3, 1:23 PM CDTSpecial Marine WarningLIX22 min
May 3, 1:25 PM CDTSpecial Weather StatementLIXTerrebonne50 min
May 3, 1:41 PM CDTSpecial Marine WarningLIX64 min
May 3, 1:41 PM CDTSpecial Weather StatementLIXSaint Charles34 min
May 3, 1:53 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Terrebonne37 min
May 3, 1:59 PM CDTFlash Flood WarningLIXSaint James, Saint John the Baptist3 hr
May 3, 2:10 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles20 min
May 3, 2:24 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles36 min
May 3, 2:45 PM CDTSpecial Marine WarningLIX45 min
May 3, 2:57 PM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines, Saint Bernard33 min
May 3, 2:59 PM CDTSpecial Marine WarningLIX31 min
May 3, 3:11 PM CDTSpecial Marine WarningLIX64 min
May 3, 3:14 PM CDTSpecial Marine WarningLIX46 min
May 3, 3:21 PM CDTSpecial Marine WarningLIX54 min
May 3, 3:28 PM CDTSpecial Weather StatementLIXPlaquemines47 min
May 3, 4:11 PM CDTSpecial Marine WarningLIX64 min
May 3, 5:10 PM CDTSpecial Marine WarningLIX50 min
May 3, 5:36 PM CDTSpecial Marine WarningLIX39 min
May 3, 5:53 PM CDTSpecial Marine WarningLIX52 min
May 3, 6:41 PM CDTSpecial Marine WarningLIX49 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.